Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 193, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Oct 12, 2014, 2:31 PM CDT for 4 counties in Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2014, 2:31 PM CDT (19:31 UTC)
- Expired
- Oct 12, 2014, 3:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 75 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 2:42 PM CDT | HAIL 0.88 | 7 Nnw Smithville, TN | NICKEL SIZE HAIL WAS REPORTED BY THE PUBLIC AT THE CENTER HILL MARINA AND YACHT CLUB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815 WUUS54 KOHX 121931 SVROHX TNC041-087-141-159-122015- /O.NEW.KOHX.SV.W.0193.141012T1931Z-141012T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 231 PM CDT SUN OCT 12 2014 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE... SOUTHEASTERN SMITH COUNTY IN MIDDLE TENNESSEE... NORTHERN DE KALB COUNTY IN MIDDLE TENNESSEE... SOUTH CENTRAL JACKSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 315 PM CDT * AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR SMITHVILLE...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BAXTER...EDGAR EVANS STATE PARK AND CENTER HILL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3636 8569 3620 8546 3592 8584 3602 8598 TIME...MOT...LOC 1931Z 221DEG 20KT 3602 8585 $$ 27
1 follow-up statement
677 WWUS54 KOHX 121947 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 247 PM CDT SUN OCT 12 2014 TNC041-087-141-159-122015- /O.CON.KOHX.SV.W.0193.000000T0000Z-141012T2015Z/ PUTNAM TN-SMITH TN-DE KALB TN-JACKSON TN- 247 PM CDT SUN OCT 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTH CENTRAL JACKSON...NORTH CENTRAL DE KALB...SOUTHEASTERN SMITH AND WESTERN PUTNAM COUNTIES... AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EDGAR EVANS STATE PARK...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... BAXTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3599 8577 3607 8591 3636 8569 3620 8546 TIME...MOT...LOC 1947Z 217DEG 27KT 3612 8577 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:33 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 12, 12:33 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1233 PM CDT SUN OCT 12 2014 .UPDATE...FOR 18Z AVIATION AND FORECAST DISCUSSION. && .AVIATION...18Z TAF DISCUSSION. FLIGHT CATEGORIES HAVE IMPROVED A LITTLE OVER THE LAST FEW HOURS. KCKV AND KCSV HAVE SEEN ABOUT AN HOUR OF VFR CIGS...BUT THIS ISN'T REALLY EXPECTED TO LAST LONG AS MORE SHOWERS AND THUNDERSTORMS MOVE NORTHWARD FROM ALABAMA. WILL COVER AFTERNOON AND EARLY EVENING TS WITH TEMPO GROUPS. LOOK FOR SIMILAR LIFR TO IFR CIG CONDITIONS TONIGHT AS WE SAW LAST NIGHT...IMPROVING BY THE LATE MORNING HOURS ON MONDAY. WINDS WILL BE LIGHT OUT OF THE SOUTH TODAY BUT AS WE MOVE INTO THE 15-18Z TIME FRAME ON MONDAY...THE PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY ACROSS THE STATE. LOOK FOR SUSTAINED WINDS OF 18-20KTS WITH GUSTS TO 30 OR 35 KTS BY THE AFTERNOON HOURS. HAVE LEFT OUT FOR NOW TO FOCUS ON NEAR TERM WEATHER BUT LOOK FOR THIS IN THE NEXT TAF CYCLE THIS EVENING. UNGER && .FORECAST DISCUSSION... WITH A NORTHWARD MOVING WARM FRONT CURRENTLY DRAPED OVER THE AL-TN STATE LINE...MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE MID-STATE THIS AFTERNOON AND EVENING. CLOUD COVER IS HAMPERING ANY REAL DESTABILIZATION...BUT SHEAR VALUES WILL INCREASE OVER THE NEXT COUPLE OF HOURS SO ANY CONVECTION THAT CAN GET INITIATED THIS AFTERNOON AND EVENING WILL HAVE SOME ORGANIZATION TO IT. IT IS NOT OUT OF THE REALM OF POSSIBILITY THAT ONE OR TWO OF THESE STORMS SPITS OUT A DAMAGING WIND GUST. KEEP THIS IN MIND AS WE MOVE INTO THE LATE AFTERNOON AND EVENING HOURS. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 27
Hazardous weather outlook, Oct 12, 5:00 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT SUN OCT 12 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-131000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT SUN OCT 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OVERSPREAD THE MID STATE TONIGHT...A FEW OF WHICH WILL LIKELY BE STRONG...WITH BRIEF WIND GUSTS OF 30 TO 40 MPH...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL. PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AREAS WHERE HEAVY RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SOUTH WINDS WILL INCREASE MONDAY...AHEAD OF A STRONG COLD FRONT...WITH GUSTS OF 30 TO 35 LIKELY DURING THE AFTERNOON. ANYONE DRIVING A HIGH PROFILE VEHICLE...ESPECIALLY ON EAST TO WEST ROADWAYS...SHOULD EXPECT TO DEAL WITH BUFFETING WINDS . MONDAY EVENING THROUGH EARLY TUESDAY MORNING...ISOLATED SEVERE STORMS...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS...ARE EXPECTED IN MIDDLE TENNESSEE. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...SINCE THE GROUND WILL STILL BE MOIST FROM RECENT RAINS...RAPID RUN OFF IS EXPECTED...ALONG WITH THE POSSIBILITY FOR FLASH FLOODING. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 19
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:09 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 36 min |
| Oct 12, 3:41 PM CDT | Special Weather Statement | OHX | Clay | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.